FDA: Imodium Misuse Could Be Fatal The diarrhea medication is used to get high and cope with opioid withdrawals By Michael Harthorne, Newser Staff Posted Jun 8, 2016 3:40 PM CDT 15 comments Comments The FDA says people abusing Imodium to get high could face potentially fatal heart problems. (PRNewsFoto/McNeil Consumer Healthcare) (Newser) – An increasing amount of Americans are taking the diarrhea medication Imodium to get high or cope with withdrawals from opioid painkillers. Now, the FDA is warning that the misuse of Imodium—generically known as loperamide—could cause serious, possibly fatal heart problems. Thanks to America's increasing addiction to opioids, the problem is getting worse. In the 39 years since loperamide was approved, the FDA got reports of 48 cases of serious heart problems—10 of them fatal—connected to the drug. More than half of those 48 cases came after 2010, and there are likely others that have gone unreported. Most of the problems have occurred in people who are intentionally abusing loperamide. The Wall Street Journal quotes a doctor who says loperamide is "extremely dangerous in high doses." It can cause "abnormally fast heart-rhythm disturbances," cardiac arrest, and fainting. Researchers want more regulation of loperamide sales, NBC News reports. And it's something the government is considering. “We continue to evaluate this safety issue and will determine if additional FDA actions are needed," the FDA states.